Virginia, 2025Flash Flood and Flood in Virginia, May 5, 2025
May 5, 2025 · NWS LWX · 2 events in 2 counties and zones
An area of upper level low pressure brought repetitive rounds of slow moving thunderstorms to parts of Virginia. The heaviest rain fell across Loudoun County, Virginia and King George County, VA where to two to four inches of rain were observed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of upper level low pressure brought repetitive rounds of slow moving thunderstorms to parts of Virginia. The heaviest rain fell across Loudoun County, Virginia and King George County, VA where to two to four inches of rain were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 5, 1:54 PM EST, 5 hours 25 minutes earlier.
Area forecast discussion, May 5, 1:54 PM EST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
254 PM EDT Mon May 5 2025
.SYNOPSIS...
A cold front will slowly progress eastward across the region
through Tuesday, then pull offshore Tuesday night. High pressure
will follow briefly for Wednesday. A potent cold front is expected
to move southeast from the eastern Great Lakes to and across the
Mid-Atlantic late in the week. High pressure will likely follow
through the upcoming weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Isolated severe t-storms will be possible over the next couple
of hours with current scattered activity across the area.
However, it appears the main severe wx potential over the next
12 hours will be tied to the line of convection forming near
Raleigh NC. Shortwave-trough lifting from southwest VA into
western VA and low-level convergence are expected to encourage
more widespread convection early this evening. Latest HREF
fields suggest a broken to solid line of thunderstorms forming
from near Frederick MD south to Fredericksburg. Given cooling
aloft and some rotation already seen on radar, a tornado and
hail threat exist, especially given that shear profiles are
expected to strengthen. The main window for severe wx potential
looks to be between 21Z-02Z.
Convection is expected to weaken or lift north into Pennsylvania
after 02Z.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Upper low will be lifting into PA Tue with main focus of t-storm
activity shifting more to the east, but still with sct showers
and/or t-storms possible. With less instability available,
severe wx risk seems lower. Trough axis will shift east of the
area late Tue night with drying expected.
Shortwave ridging will build in Wed afternoon and evening
supporting generally fair weather, although isolated to widely
scattered showers or sprinkles can't completely be ruled out.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
A cut off upper level low will be exiting the regions towards New
England on Thursday as another closed low and upper level trough
pivot towards and across the region on Friday. The upper level
trough will push a cold front through the forecast area on Thursday,
with the front forecast to be located draped across the Carolina's
on Friday. The proximity of the front will lead to daily
shower and thunderstorm chances to end out the work week.
For the weekend, high pressure from the northwest builds over the
region. Primarily dry conditions can be expected Saturday and
Sunday, however, a stray shower cannot be ruled out each afternoon
during peak daytime heating.
Temperatures on Thursday will be in the 70s for most with those at
higher elevations staying in the 60s. In the wake of the cold front
on Friday, high temperatures will be 60s (50s mtns) with only those
in the southernmost portions of the area and in the metros reaching
the 70s. Temperatures gradually warm over the weekend under high
pressure with highs on Sunday reaching the mid to upper 70s.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Nmrs to widespread showers and scattered thunderstorms are
expected mainly in the 22Z-02Z time frame. Freq lightning and
small hail are the primary threats. Isolated large is possible.
Less convective coverage expected Tue. Fair weather Wednesday.
Showers and thunderstorms may lead to sub-VFR conditions on
Thursday and Friday as a cold front approaches and moves through
the area. Outside of any precipitation, VFR conditions are
expected across all terminals both Thursday and Friday.
&&
.MARINE...
Freq lightning will be the main threat today through Tue with
scattered t-storms. SMWs may be required.
Northwest winds are expected both Thursday and Friday in the wake of
a cold front. Winds will likely stay below SCA criteria on Thursday.
Winds near but are expected to stay below SCA criteria Friday
afternoon.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...AVS
AVIATION...AVS/LFR
MARINE...AVS/LFR
Hazardous weather outlook, May 5, 7:02 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
802 PM EDT Mon May 5 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-070015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
802 PM EDT Mon May 5 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect until midnight for the
outlook area with the exception of Cecil and Spotsylvania Counties.
Locally heavy rainfall could result in isolated instances of
flooding through this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Please report severe weather to
the National Weather Service according to standard operating
procedures.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-070015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
802 PM EDT Mon May 5 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect until midnight for
portions of northern Virginia, far eastern West Virginia, and
central Maryland.
Locally heavy rainfall could result in isolated instances of
flooding through this evening, mainly in northern Virginia and
central Maryland.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Please report severe weather to
the National Weather Service according to standard operating
procedures.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-070015-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
802 PM EDT Mon May 5 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
An isolated severe thunderstorm with large hail and damaging winds
is possible through this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 5, 6:35 PM EST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
735 PM EDT Mon May 05 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM Tstm Wnd Dmg 2 ENE Leeland 38.36N 77.41W
05/05/2025 Stafford VA 911 Call Center
Two trees down on Potomac Run Road
&&
Event Number LWX2504651
BELAKLocal storm report, May 5, 6:45 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
745 PM EDT Mon May 05 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM Hail 2 NW Leesburg 39.12N 77.57W
05/05/2025 M0.75 inch Loudoun VA Trained Spotter
&&
Event Number LWX2504652
LEELocal storm report, May 5, 6:47 PM EST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
747 PM EDT Mon May 05 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM Tstm Wnd Dmg Roseville 38.47N 77.50W
05/05/2025 Stafford VA Dept of Highways
Tree down on Mountain View Road.
&&
Event Number LWX2504653
BELAKLocal storm report, May 5, 6:51 PM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
751 PM EDT Mon May 05 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM Tstm Wnd Dmg Nanjemoy 38.45N 77.22W
05/05/2025 Charles MD 911 Call Center
One tree down in Nanjemoy.
&&
Event Number LWX2504654
BELAKLocal storm report, May 5, 6:56 PM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
756 PM EDT Mon May 05 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM Tstm Wnd Dmg 3 WSW Ashburn 39.02N 77.53W
05/03/2025 Loudoun VA NWS Employee
Six inch tree branch downed during thunderstorm.
&&
Event Number LWX2504655
BELAKLocal storm report, May 5, 7:19 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
819 PM EDT Mon May 05 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM Flood King George 38.27N 77.18W
05/05/2025 King George VA 911 Call Center
Kings Highway at Stanley Road closed due to high water.
&&
Event Number LWX2504656
BELAKFlood, King George
- When
- May 5, 7:19 PM EST to 9:19 PM EST
- Where
- King George County, 0.61 mi W of Comorn to 0.55 mi NNW of Comorn
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.280, -77.231
Kings Highway at Stanley Road closed due to high standing water.
Flash Flood, Loudoun
- When
- May 5, 7:58 PM EST to 9:30 PM EST
- Where
- Loudoun County, 2.59 mi NNE of Round Hill to 0.15 mi NNW of Neersville
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.165, -77.803
Blue Ridge VFD reported at least six inches of high water flowing over multiple roads. Several basements flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 5 to 6, 20254 injured · $415,000 · EF1 · 47 events
- Hail and Damaging Winds in Virginia, May 5, 2025$45,000 · 1.25 in hail · 30 events
- Hail and Damaging Winds in Virginia, May 5, 2025$28,000 · 1 in hail · 9 events
- Flash Flooding in New York, May 5, 2025$25,000 · 5 events
- Hail and Damaging Winds in North Carolina, May 5, 2025$12,000 · 1.25 in hail · 14 events
- Dense Fog in Illinois, May 5 to 6, 202516 events
- Heavy Snow in Colorado, May 5 to 7, 202510 events
- Hail and Damaging Wind in Texas, May 5 to 6, 20252.5 in hail · 10 events
- Hail and Damaging Wind in New Mexico, May 5, 20252.5 in hail · 8 events
- Tornado and Hail in North Carolina, May 5, 20251.75 in hail · 7 events
- Hail in Texas, May 5, 20251.5 in hail · 6 events
- Hail and Damaging Wind in Florida, May 5, 20251.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242206, 1242204.